Can Wellbutrin Cause Acne?

In this blog, we will take a close look at the antidepressant medication Wellbutrin (Bupropion) and its potential link to Acne. We will mention the causes of Acne, the side effects of Wellbutrin, and whether there is any scientific evidence to suggest a connection between the two.
Greta Daniskova

Greta Daniskova

Greta is a BSc Biomedical Science student at the University of Westminster, London.

A blue image with text saying "Can Wellbutrin Cause Acne?"

What is Wellbutrin?

Wellbutrin (Bupropion) is an extended-release (XL) prescription antidepressant medication primarily used in the treatment of major depressive disorder (MDD) and the prevention of seasonal affective disorder (SAD). The active ingredient in Wellbutrin is bupropion hydrochloride, which is the substance that gives the drug its effect on the central nervous system. Wellbutrin is available in two forms: Wellbutrin SR, an extended-release (XL) tablet; and Wellbutrin XL, a sustained-release (SR) tablet. Doctors will prescribe either form of Wellbutrin SR or Wellbutrin XL to treat MDD, and Wellbutrin XL only for short periods (eg, in the treatment of SAD, prescribed for the prevention of SAD during the winter months) [1].

Side effects of Wellbutrin

Wellbutrin is principally used to treat major depressive disorder and to help prevent seasonal affective disorder, by increasing certain forms of activity in the brain [2].

Wellbutrin’s long list of side effects varies between mild and serious. Its mild side effects can include dry mouth, insomnia, dizziness, sore throat, agitation, stomach ache, reduced appetite, ringing in ears, jitteriness, heart palpitations, muscle aches, sweating, skin rash, difficulty urinating, gastrointestinal side effects, headache, weight gain, changes in sex drive, and mild allergic reaction [1]. Its serious side effects can involve seizures, high blood pressure, severe mental illness, risk of suicidal ideation and behaviours, and severe allergic reactions [1].

However, it is recognized that genetic factors do play a role in the outcome of the effects of Wellbutrin. For example, some polymorphisms for the key enzyme of its metabolism called the CYP2B6, can modulate its therapeutic outcome [3].

What is Acne?

Acne is a relatively common disease that primarily affects teenagers and young adults but can show up at any age [4, 5, 6, 7]. It is characterized by the formation of skin lesions when the hair follicles below the skin become clogged and pimples appear on the face (and sometimes on the neck, back, chest and shoulders) [5]. Usually, acne is not a serious disease but it can cause scars and negatively affect one’s quality of life (eg, harm one’s self-confidence). Acne usually manifests itself during puberty [5, 6].

Causes of Acne

One of the main reasons is overactive sebum production that can be stimulated by estrogen and androgen hormones, which can be released during puberty, during the menstrual cycle, during pregnancy and around menopause [4, 8]. Then the extra production of sebaceous oil together with dead cells and bacteria settles in pores and can clog the hair follicles and lead to acne [9, 4].

Genetics, diet, using too many skin products or environmental factors such as pollution can also cause acne [8, 10]. Certain medications and the use of oil-based cosmetics are external factors that can trigger acne, too [8].

Can Wellbutrin Cause Acne?

Wellbutrin (or Bupropion), commonly used to treat depression and to help smoking cessation, has a few dermatological side effects. However, none of the studies provide well-founded evidence that Wellbutrin can trigger acne.

Several reports did show an instance of erythema multiforme, a hypersensitivity response that manifests as a rash in a person taking Wellbutrin SR but this, again, is not the same as acne [11]. Acne is caused by the eruption and inflammation of comedones, otherwise known as pimples, blackheads and whiteheads.

Given such uncertainty and that many individuals end up experiencing some type of episodic breakouts at some point in their lives (often during adolescence or following an illness or physical trauma), Wellbutrin should not be considered a primary cause of acne breakouts. Many other factors can contribute to the pathogenesis of acne such as changes in hormone levels, diet, stress and certain prescription drugs, the latter of which have been implicated in the initiation of acneiform eruptions. It has been reported that the antipsychotic drug ziprasidone and the chemotherapy drug gefitinib can both cause acneiform eruptions. Wellbutrin is not on this list of more commonly cited prescription drugs that can cause an acne flare.

Conclusion

In conclusion, although Wellbutrin could result in some skin conditions, the studies provided do not have data that can conclusively show that Wellbutrin can result in acne. When taking Wellbutrin and alterations in the skin are present, it is required to discuss this issue with a health care provider.

For more information on the whether medications can cause acne, consider reading our blogs about Lexapro and Acne, Zoloft and Acne or ashwagandha and skin health.

Related Posts

Greta Daniskova

Greta Daniskova

Greta is a 2nd-year student currently pursuing her Bachelor's Degree in Biomedical Sciences at the University of Westminster in London. Currently, in her second year of undergraduate studies, she exhibits a keen interest in the dynamic field of healthcare. With a focus on understanding the intricacies of human biology and disease mechanisms, Greta is driven by a desire to contribute to advancements in medical research and patient care.